Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

August 30, 2021Morgan County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 30, 2021, 4:42 PM EDT for Morgan County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 4:42 PM EDT (20:42 UTC)
Expired
Aug 30, 2021, 5:15 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Hail
0.00 in
Wind
40

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS83 KIND 302042
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
442 PM EDT Mon Aug 30 2021
 
INZ054-302115-
Morgan IN-
442 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of western Morgan
County through 515 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mooresville, or 26 miles north of Bloomington, moving
south at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Martinsville.

This includes Interstate 70 between mile markers 50 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3957 8665 3957 8666 3960 8665 3960 8647
      3962 8646 3962 8645 3941 8643 3940 8663
      3947 8663 3947 8665 3954 8667
TIME...MOT...LOC 2042Z 355DEG 6KT 3954 8656 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:00 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 30, 3:00 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
300 PM EDT Mon Aug 30 2021

.Short Term...(This evening through Tuesday night)
Issued at 259 PM EDT Mon Aug 30 2021

This Evening/Tonight...
Synoptically, the big weather elements impacting central Indiana
through the short term period will be a frontal boundary currently
draped over central Indiana and the impending Ida to the south.  So
far, convection across the forecast area today has been driven by a
cold front trying to push southward.  Currently, a line is
continuing to develop from north of Terre Haute to Lebanon, Indiana,
just ahead of that cold front which is now stalled due to Ida
counteracting it.  Meanwhile, there is a bit of a lull in activity
over the southern counties at this time, but development upstream.
According to the CAMS though, that northern line should continue to
expand northeastward before gradually drifting southeastward and
tapering off this evening along with the convection currently over
southeast Illinois.

After a lull in activity late this evening/early tonight, moisture
from the outermost bands of Ida are progged to approach southern
Indiana late tonight.  Additional re-development across the southern
third of the forecast area cannot be ruled out overnight in the
vicinity of that frontal boundary.  Again, severe weather is not
expected with the minimal forcing and little wind shear.  But, the
southern counties will need to be monitored for flooding with a
continued Slight Risk in the WPC Excessive Rainfall Outlook through
tomorrow.  Any convection that does form will likely be stalled for
a prolonged period of time over those southern counties.

Tuesday/Tuesday Night...
The best chances for any accumulating rainfall across the
south/southeast portions of central Indiana will come tomorrow as
the remnants of Ida finally traverse Tennessee. But the bulk of
the Ida impacts will remain out of central Indiana with Ida just
skimming the southeast side of the forecast area. What Ida will
mean for central Indiana though is a break from the heat and
humidity from the last week. Daytime highs on Tuesday will be
below normal in the upper 70s/low 80s, some temperatures that
haven't occurred in awhile. And, as Ida pushes east/northeastward
Tuesday night, some radiational cooling in the clearing will
filter into the northern counties, dropping lows into the upper
50s. Elsewhere, overnight lows on Tuesday night will generally be
in the low to mid 60s.

&&

.Long Term...(Wednesday through Monday)
Issued at 259 PM EDT Mon Aug 30 2021

On Wednesday...models suggest tropical remnants will be moving
across eastern KY...with NE surface flow across Indiana along with
subsidence building through the day. Thus will trend toward a dry
forecast. Surface pressure gradient should result in some gusty
gradient winds on Wednesday as the system passes to the east.

Wednesday Night through Friday Night...strong ridging is suggested
to develop aloft over the plains states...leading to lee side
subsidence in place across the Great Lakes and Ohio Valley. The
associated surface high is suggested to be pushing through the Ohio
Valley...before reaching the middle Atlantic States by Saturday.
Thus dry weather will be expected Wednesday night through Friday
night with slowly warming temperatures as surface flow gradually
shifts from the northwest to the southwest.

On Saturday night through Monday...the models suggest a larger upper
trough dropping south out of Canada before sweeping into the Great
Lakes on Sunday and reaching Indiana on Monday. A lingering surface
boundary is also depicted to be lingering across Indiana on Saturday
night through Monday...which may act as a focus for lower level
convergence and diurnal convection. Thus will plan to carry some
small chc pops at that time until confidence is better.

&&

.Aviation...(18Z TAF Issuance)
Issued at 142 PM EDT Mon Aug 30 2021

IMPACTS:
- Scattered to numerous convection this afternoon/early evening.
- Additional round of convection tonight as Ida combines with
frontal boundary to the north
- MVFR/IFR fog possible at KHUF/KBMG (Tue 09-15Z)

DISCUSSION: No imminent threat of thunderstorms over the next 1-2
hours.  But, convection is trying to form again with cold front over
the northwest portion of central Indiana.  Meanwhile, there is a bit
of a lull near KBMG with additional development upstream. So, will
carry a mention of VCTS through the late afternoon/evening followed
by a possible break.  Then another surge of development is expected
tonight as the outermost bands of Ida approach southern Indiana
and merge with the aforementioned frontal boundary. Outside of
convection, conditions will generally fluctuate right around the
VFR/MVFR mark, but of course, expect quick deterioration in any
showers/storms that do form. In addition, MVFR/IFR fog will be
possible mainly at KHUF and KBMG early Tuesday morning. Expect a
wind shift from the southwest to northeast/east, but winds will be
light.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...TDUD
Long Term...Puma
Aviation...TDUD
Hazardous weather outlook, Aug 30, 4:04 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
404 PM EDT Mon Aug 30 2021

INZ021-028>031-035>049-051>057-060>065-067>072-312015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
404 PM EDT Mon Aug 30 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms will drift southeastward across the forecast
area this evening. Additional development is possible overnight,
mainly over the southern counties.  Brief heavy rain, gusty winds,
small hail, cloud to ground lightning and localized flooding are
possible.

Storm motion will be to the southeast at 25 mph this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue at times through Tuesday as a
cold front stalls but eventually moves through and the remnants of
Ida move south and east of central Indiana. Severe storms are not
expected, but a few could be strong. Heavy rain, localized flooding,
gusty winds and cloud to ground lightning will be possible. Flood
threat will be highest across the southern tier of counties.

More thunderstorms are on tap for the weekend. It is too early if
any could be severe but the potential bears watching.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 30, 4:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
442 PM EDT Mon Aug 30 2021

INZ054-302115-
Morgan IN-
442 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of western Morgan
County through 515 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mooresville, or 26 miles north of Bloomington, moving
south at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Martinsville.

This includes Interstate 70 between mile markers 50 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 8665 3957 8666 3960 8665 3960 8647
      3962 8646 3962 8645 3941 8643 3940 8663
      3947 8663 3947 8665 3954 8667
TIME...MOT...LOC 2042Z 355DEG 6KT 3954 8656

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:19 PM EDTSpecial Weather StatementINDHamilton, Madison26 min
Aug 29, 10:43 PM EDTSpecial Weather StatementINDDelaware47 min
Aug 29, 11:00 PM EDTSpecial Weather StatementINDMartin30 min
Aug 29, 11:23 PM EDTSpecial Weather StatementINDHamilton, Madison37 min
Aug 30, 12:13 AM EDTSpecial Weather StatementINDDelaware, Madison, Randolph62 min
Aug 30, 12:15 AM EDTSpecial Weather StatementINDJackson60 min
Aug 30, 12:25 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph65 min
Aug 30, 1:18 AM EDTAreal Flood AdvisoryINDDelaware, Henry, Madison, Randolph4 hr
Aug 30, 3:45 AM EDTAreal Flood AdvisoryINDClinton, Fountain, Tippecanoe4 hr
Aug 30, 5:42 PM EDTAreal Flood WarningINDMonroe3 hr
Aug 30, 5:57 PM EDTAreal Flood WarningINDMartin3 hr
Aug 30, 6:21 PM EDTAreal Flood WarningINDBrown, Jackson, Lawrence3 hr
Aug 30, 6:53 PM EDTAreal Flood WarningINDJackson, Lawrence, Martin5 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.